Iowa, 2015

Hail and Damaging Winds in Iowa, August 9 to 10, 2015

August 9 to 10, 2015 · NWS DMX · 13 events in 11 counties and zones

A cold front moved into the state late in the afternoon from the north and in doing so a few storms ignited along and near the front. The storms progressed south and southeast through the evening and into the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$205,000
Crop damage
$55,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved into the state late in the afternoon from the north and in doing so a few storms ignited along and near the front. The storms progressed south and southeast through the evening and into the overnight hours. A handful of severe reports, hail and wind, came in and were spread out across northern, central, and western Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 9, 2:16 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 9, 2:16 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CDT SUN AUG 9 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 316 PM CDT SUN AUG 9 2015

IOWA IS CURRENTLY STUCK IN A WEAK LOW LEVEL FLOW REGIME WITH A BROAD
LOW PRESSURE TROUGH APPROACHING FROM THE NORTHWEST. THIS IS
RESULTING IN SOME MODEST MOISTURE POOLING ACROSS THE FORECAST AREA
WITH LIGHT AND VARIABLE WINDS. MEANWHILE A MID LEVEL THERMAL TROUGH
IS MOVING EASTWARD ACROSS SOUTH DAKOTA...WITH FORCING ALONG ITS
LEADING FLANK KICKING OFF THUNDERSTORMS OVER EASTERN SOUTH DAKOTA
AND NEIGHBORING STATES ESPECIALLY ALONG THE TROUGH AXIS/EFFECTIVE
COOL FRONTAL BOUNDARY THAT CURRENTLY STRETCHES FROM AROUND THE TWIN
CITIES DOWN TO SIOUX FALLS. IT IS EXPECTED THAT AS THE MID LEVEL
WAVE CONTINUES EASTWARD SO TOO WILL THE AREA OF STORM DEVELOPMENT
PROPAGATE INTO NORTHERN AND WESTERN IOWA...HOWEVER INSTABILITY WILL
BE SIGNIFICANTLY LOWER WITH SOUTHEASTWARD EXTENT PARTICULARLY AFTER
SUNSET THIS EVENING...AND IT APPEARS LIKELY THAT THE STORMS WILL
GRADUALLY DIMINISH IN COVERAGE/INTENSITY. BEFORE THIS OCCURS...THERE
WILL BE SOME POTENTIAL FOR SEVERE WEATHER MAINLY IN OUR NORTHWESTERN
AND WESTERN COUNTIES THROUGH THE EVENING HOURS.
OVERNIGHT...LINGERING SHOWERS/STORMS SHOULD MAINTAIN SCATTERED
COVERAGE AND FOG AND LOW CLOUDS ARE EXPECTED TO DEVELOP ONCE
AGAIN...NOT CLEARING OUT UNTIL A COOL HIGH PRESSURE AREA BUILDING
ACROSS THE DAKOTAS EXERTS ITS INFLUENCE ON CENTRAL IOWA TOMORROW AS
DISCUSSED IN THE LONG TERM SECTION BELOW.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 316 PM CDT SUN AUG 9 2015

CAA TO CONTINUE MONDAY BEHIND THE COLD FRONT TO MOVE THROUGH THE CWA
TONIGHT. COULD STILL HAVE SOME LINGERING POST-FRONTAL STORMS AS A
WEAK VORT MAX DROPS THROUGH THE STATE ALOFT. OTHERWISE SHOULD STILL
SEE SOME CLOUDINESS AS WELL KEEPING TEMPS ONLY IN THE 70S TO AROUND
80. MAINLY CLEAR AND DRY CONDITIONS ARE EXPECTED MONDAY NIGHT
THROUGH WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE STATE. UPPER
RIDGING ALSO BUILDING INTO THE WESTERN/CENTRAL US THROUGH THE
WEEK...WITH THERMAL RIDGE BUILDING ACROSS THE CENTRAL US BY THE END
OF THE WEEK. THEREFORE EXPECT A WARM-UP THROUGH THE WEEK AND MAY
HAVE TEMPS TOO COOL TOWARD THE END OF THE WEEK. HAVE A WEAK FRONTAL
BOUNDARY MOVE THROUGH THE ARE THURSDAY NIGHT INTO FRIDAY. MIGHT HAVE
AN ISOLATED STORM WITH THIS BOUNDARY BUT OTHERWISE MOISTURE IS QUITE
LIMITED SO EXPECT A GREATER CHANCE OF A DRY FRONTAL PASSAGE. UPPER
RIDGE TO BREAK DOWN TOWARD THE WEEKEND INTO EARLY NEXT WEEK AS AN
UPPER WAVE SLIDES ACROSS THE CANADIAN ROCKIES AND INTO THE PRAIRIE
PROVINCES. A TRAILING FRONT WILL DROP THROUGH THE CWA AND THIS WILL
BE THE NEXT CHANCES FOR PRECIPITATION. MOISTURE ALSO LOOKING
LIMITED...BUT HAVE STUCK WITH THE GUIDANCE POPS FOR SUNDAY AT THIS
TIME. OVERALL TEMPS EXPECTED TO BE A BIT COOLER INITIALLY BEFORE
WARMING UP INTO THE END OF THE WEEK AND THE WEEKEND.

&&

.AVIATION...09/18Z
ISSUED AT 1225 PM CDT SUN AUG 9 2015

LOW CLOUDS ARE PRODUCING MVFR CIGS ACROSS THE AREA EARLY THIS
AFTERNOON...BUT THESE SHOULD STEADILY LIFT TO VFR WITHIN THE NEXT
SEVERAL HOURS. OVERNIGHT EXPECT LIGHT AND VRB WINDS AND PERSISTENT
LOW LEVEL MOISTURE TO ONCE AGAIN RESULT IN DEVELOPMENT OF
BR/STRATUS WITH IFR OR LOWER CONDITIONS POSSIBLE BY THE PRE DAWN
HOURS SUNDAY...ALONG WITH SCT -SHRA/-TSRA...THEN SLOW IMPROVEMENT
AGAIN LATE SUNDAY MORNING. AT THIS RANGE HAVE ONLY ADVERTISED MVFR
CONDITIONS OVERNIGHT...BUT THERE ARE CERTAINLY INDICATIONS THAT
THE FOG/STRATUS MAY BE MORE ALONG THE LINES OF WHAT WE SAW
SATURDAY MORNING...AND EXPECT THIS PORTION OF THE FORECAST MAY
CONTINUE TO TREND DOWNWARD WITH SUBSEQUENT TAF UPDATES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LEE
LONG TERM...BEERENDS
AVIATION...LEE
Hazardous weather outlook, Aug 9, 2:22 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT SUN AUG 9 2015

IAZ007-017-025>028-036>039-047>050-059>062-071>075-081>086-
092>097-101100-
WORTH-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-
POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
322 PM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TODAY BUT SEVERE WEATHER IS
UNLIKELY. HIGHER THUNDERSTORM CHANCES WILL THEN SPREAD INTO THE
AREA FROM THE NORTHWEST TONIGHT...WITH A MARGINAL THREAT OF
SEVERE WEATHER IN THE FORM OF HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY...PRIMARILY IN THE
MORNING. THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED AT THIS TIME.

IAZ004>006-015-016-023-024-033>035-044>046-057-058-070-101100-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-SAC-
CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-
322 PM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST AT TIMES FROM LATE THIS
AFTERNOON THROUGH TONIGHT. THERE IS A CHANCE FOR SEVERE WEATHER
BEFORE MIDNIGHT...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY...PRIMARILY IN THE
MORNING. THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED AT THIS TIME.

LEE

The radar

The Sioux Falls radar (KFSD), 154 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Emmet

When
August 9, 5:32 PM CST
Where
Emmet County, 2.44 mi NE of Raleigh
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.370, -94.840

Emergency Manager estimated winds at over 60 mph with pea sized hail. No damage was noted at the time.

Thunderstorm Wind, Kossuth

When
August 9, 6:26 PM CST
Where
Kossuth County, 3.49 mi N of Algona
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
43.120, -94.220

Public reported a 30 inch diameter tree split about 5 feet above the ground. Numerous other large branches were also downed. Pea sized hail was noted at the time.

Funnel Cloud, Humboldt

When
August 9, 6:55 PM CST
Where
Humboldt County, 5.31 mi ENE of Livermore
Reported by
Trained Spotter
Coordinates
42.899, -94.083

A spotter reported a funnel cloud south of town.

Hail, Pocahontas

When
August 9, 8:14 PM CST
Where
Pocahontas County, 2.13 mi SSE of Plover
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Public
Coordinates
42.850, -94.620

Public reported quarter to ping pong ball sized hail along with strong winds and downed tree branches. Could not accurately see the size of the branches due to the darkness.

Thunderstorm Wind, Pocahontas

When
August 9, 8:20 PM CST
Where
Pocahontas County, 0.86 mi SW of Rolfe
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.810, -94.530

Trained spotter estimated winds at 55 to 60 mph. Winds had ripped a farm windmill out of the ground.

Thunderstorm Wind, Wright

When
August 9, 9:15 PM CST
Where
Wright County, 0.51 mi E of Woolstock
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
42.570, -93.840

Public reported numerous 6 inch branches and a few trees down in town along with a number of light poles snapped. A few roads in town were also closed. Delayed report, time estimated via radar.

Thunderstorm Wind, Wright

When
August 9, 9:20 PM CST
Where
Wright County, 3.05 mi E of Woolstock
Measured
62 kt (71 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.570, -93.790

Trained spotter reported maple tree down on property along with a couple trees down in Woolstock. Delayed report and time estimated via radar.

Thunderstorm Wind, Hardin

When
August 9, 10:05 PM CST
Where
Hardin County, Radcliffe
Measured
63 kt (72 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
42.320, -93.430

Law Enforcement reported trees and power lines down in town. Damage to a church was also reported. Time estimated from radar.

Hail, Crawford

When
August 9, 10:12 PM CST
Where
Crawford County, 3.6 mi W of Dow City
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$20,000
Reported by
Social Media
Coordinates
41.930, -95.570

Public reported quarter to ping pong ball sized hail. Delayed report, and time estimated from radar.

Hail, Audubon

When
August 9, 10:40 PM CST
Where
Audubon County, 2.95 mi NNE of Viola Center
Measured
1 in hail
Property damage
$10,000
Crop damage
$25,000
Reported by
Public
Coordinates
41.840, -94.800

Public reported quarter sized hail along with some trees snapped off in the area. Delayed report and time estimated from radar.

Thunderstorm Wind, Marshall

When
August 9, 11:00 PM CST
Where
Marshall County, 0.98 mi S of Marshalltown Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.106, -92.924

Trained spotter reported very gusty winds and hail at their location.

Thunderstorm Wind, Guthrie

When
August 9, 11:17 PM CST
Where
Guthrie County, 1.03 mi E of Menlo
Measured
62 kt (71 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.520, -94.400

Emergency Manager reported trees down in town. Time estimated from radar.

Thunderstorm Wind, Madison

When
August 10, 12:00 AM CST
Where
Madison County, Winterset
Measured
62 kt (71 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.330, -94.020

Law Enforcement reported a few 4 to 6 inch tree limbs and a few trees downed in Winterset. Additional trees were reported snapped south and west of town. Delay report and time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592608, 592609, 598421, 592610, 592611, 592612, 592613, 592614, 592615, 592616, 598423, 592617, 592618.